Colorado, 2005

Hail in Colorado, July 12, 2005

July 12, 2005 · NWS PUB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 12, 1:45 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 12, 1:45 PM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
245 PM MDT TUE JUL 12 2005

.SHORT TERM...
(TONIGHT AND WEDNESDAY)

MAIN CONCERN IS EXTENT OF POPS

CURRENTLY...MSTR MADE IT INTO ALL OF THE CWA LAST NIGHT AS DEWPT IN
THE 40S AND 50S...WITH 30S AND 40S MTNS. DEWPTS WERE IN THE 60S
EARLIER IN THE PLAINS BEFORE IT MIXED OUT. LOTS MORE Q ALL AROUND
WITH SOME SMALL CBS OVER THE SANGES/WETS AND EVEN A FEW ECHOES IN
THE SJU MTNS. WAT VAP IS SHOWING QUITE A BIT OF DRY AIR ALOFT OVER
THE E PLAINS WITH A BIT MORE UPPER MSTR OVER FAR W CO.

REMAINDER OF THIS AFTERNOON/EARLY EVENING...EXTENT OF TSRA MAIN
PROBLEM. WITH THE DRIER AIR ALOFT AND ASSOCIATED SUBSIDENCE...
BELIEVE THE STORMS OVER THE REGION WILL NOT HAVE ALL THAT MUCH
VERTICAL EXTENT TO THEM...AND WILL REMAIN RELATIVELY ISOLATED OVER
THE HIER TRRN. BOUNDARIES ARE INDICATED IN THE VIS PICS SO SOME
ENHANCED CONVERGENCE IS NOTED WHICH MAY ALLOW STORMS TO GET GOING
OVER THIS REGION. WITH NE WINDS ALOFT...STORMS SHOULD GENERALLY
MOVE TO THE S-SW WITH TIME. SVR THREAT IS MARGINAL ATTM.

LATER TONIGHT...LAST FEW NIGHTS A FEW STRAGGLING TSRA HAVE BEEN
NOTED OVER THE FAR E PLAINS...AND LEFT A 5 POPS OVER THIS REGION
DURING THIS PERIOD.

TOMORROW...ALL GUIDANCE SHOWS LESS POPS THAN LAST FEW DAYS. WITH NE
FLOW...BELIEVE ONLY POPS WILL BE OVER HIER TRRN. WILL ALSO INCLUDE
THE SLIGHT POPS OVER THE SJU AND C MTNS AS THIS AREA HAS SHOWN A
SLIGHT INCREASE IN RH OVER THE LAST 24H...AND MODELS SHOW THIS MSTR
REMAINING. I DID NOT CHANGE ANY TEMPS FROM EARLIER 4 AM GRIDDED
PACKAGE. DEWPTS WILL REMAIN RELATIVELY HIGH TOMORROW AFTERNOON...WITH
MIN RH VALUES IN THE 20-25% RANGE. THE OVERALL MAIN CONCERN TOMORROW
WILL BE LOTS OF SUN...VERY LITTLE IF ANY PRECIP...BUT RH VALUES
WILL NOT BE BONE DRY. LOW LEVEL WINDS ARE EXPECTED TO CONTINUE
FROM A GENERAL SOUTHEASTERLY DIRECTION DURING THE AFTERNOON.
/HODANISH

.LONG TERM...
(WEDNESDAY NIGHT THROUGH TUESDAY)

MAIN CHALLENGE THROUGH LONG TERM WILL BE POPS.  UPPER LEVEL RIDGE
WILL HOLD STRONG OVER THE REGION THROUGH FRI BEFORE NEXT
UPPER TROF MOVES THROUGH THE NRN US ROCKIES ON SAT WHICH WILL
HELP FLATTEN THE RIDGE SOME OVER OUR REGION AND ALLOW A FRONT TO
PENETRATE SOUTHWARD THROUGH THE EASTERN PLAINS. IN THE MEAN TIME...
EASTERLY LOW LVL FLOW WILL KEEP DEWPOINTS IN THE MID 40S TO MID 50S
ACROSS SOUTHEAST PLAINS AND ALLOW THUNDERSTORMS TO INITIATE ACROSS
THE MOUNTAINS IN THE AFTN.  MODELS STILL PORTRAYING A MODEST
INCREASE IN DEW POINTS FOR THE WESTERN PORTIONS OF THE FCST
AREA...AND GIVEN INCREASING DEW POINT TRENDS IN RAWS DATA OVER THE
LAST 24 HOURS...ITS DIFFICULT TO ARGUE WITH THIS. AS A RESULT OF THE
HIGHER DEW POINTS (READINGS MAINLY IN THE 30S)...SHOULD SEE MORE
TSTORM ACTIVITY OUT WEST...THOUGH SHOULD STAY PRIMARILY IN THE
ISOLATED CATEGORY. CURRENT GRIDS LOOK PRETTY GOOD. MODEL SOUNDINGS
OUT EAST LOOK CAPPED FOR THURS AND FRI...AND WITH UPPER LVL FLOW MORE
NORTH TO NORTHEASTERLY...THUNDERSTORMS SHOULD PRIMARILY STAY OVER THE
MT AREAS.  MID SHIFT ALREADY REMOVED POPS FOR EASTERN AREAS...AND
THIS LOOKS GOOD. ALTHOUGH DONT SEE ANY LARGE PRECIPITATION EVENTS IN
THE OFFING TO AID THE MASON GULCH FIRE...DAY TIME SFC DEW POINTS WILL
STAY IN THE UPPER 30S/LOWER 40S YIELDING RHS VALUES AROUND OR
SLIGHTLY ABOVE 20%...THOUGH TREND WILL BE TOWARDS DRYING OUT AS WE
PROGRESS INTO FRI.

NEXT TROF MOVES INTO THE NRN US ROCKIES ON SAT AND INTO THE NRN
PLAINS BY SUN.  MODELS HAVING A DIFFICULT TIME RESOLVING SRN
EXTENT OF THIS TROF AS IT MOVES THROUGH.  ECMWF KEEPS TROF A BIT
FURTHER NORTH...BUT EVEN IT BRINGS A COLD FRONT INTO SOUTHEAST CO
BY SUN NIGHT.  THUS...EXPECTING DRIER AND WARMER CONDITIONS FOR
SAT/SUN AS LEE TROF KICKS EASTWARD (ESP SUN)...THEN COOLER
WITH ANOTHER UPSWING IN PRECIPITATION CHANCES FOR EASTERN HALF OF THE
FCST AREA FOR MON/TUES BEHIND THE FRONT. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 12, 5:51 AM MST, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
651 AM MDT TUE JUL 12 2005

COZ058>089-093>099-131300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
651 AM MDT TUE JUL 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS SOUTHEAST
AND SOUTH CENTRAL COLORADO TODAY AND TONIGHT. ISOLATED HIGH BASED
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE CENTRAL AND SOUTHWEST
MOUNTAINS...AS WELL AS THE HIGH MOUNTAIN VALLEYS THIS AFTERNOON
AND EARLY EVENING...WITH WIND GUSTS TO 45 MPH AND CLOUD TO GROUND
LIGHTNING THE MAIN THREATS FROM STORMS.

ACROSS THE EASTERN MOUNTAINS...THE I-25 CORRIDOR AND FAR EASTERN
PLAIN...ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED...WITH
GUSTY WINDS UP TO 50 MPH AND CLOUD TO GROUND LIGHTNING THE MAIN
THREATS. SMALL HAIL UP TO 1/2 INCH IN DIAMETER AND LOCALLY HEAVY
RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY ACROSS THE FAR EASTERN
PLAINS...WHERE THE BEST LOW LEVEL MOISTURE WILL REMAIN IN PLACE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE...
MAINLY ACROSS THE MOUNTAINS AND IMMEDIATELY ADJACENT PLAINS. THE MAIN
THREATS FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING AND WIND
GUSTS TO 45 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS MAY
BE POSSIBLE THIS AFTERNOON ACROSS THE FAR SOUTHEAST PLAINS.

The radar

The Pueblo radar (KPUX), 74 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, El Paso

When
July 12, 2:55 PM MST to 3:00 PM MST
Where
El Paso County, 5 mi N of Colorado Spgs
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.900, -104.817

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467921.